Alert archive / South Dakota / Tornado Warnings in 2024
Tornado Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 6, 2024, 8:23 PM CDT for Minnehaha County, Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2024, 8:23 PM CDT (01:23 UTC)
- Expired
- May 6, 2024, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Pipestone County, MN, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 38 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted.
792
WFUS53 KFSD 070123
TORFSD
MNC117-SDC099-101-070200-
/O.NEW.KFSD.TO.W.0015.240507T0123Z-240507T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
823 PM CDT Mon May 6 2024
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southwestern Pipestone County in southwestern Minnesota...
Eastern Moody County in east central South Dakota...
Northeastern Minnehaha County in southeastern South Dakota...
* Until 900 PM CDT.
* At 822 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sherman, or 17 miles southwest of Pipestone,
moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Trent around 830 PM CDT.
Pipestone, Flandreau, and Pipestone National Monument around 835
PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4376 9653 4380 9667 4389 9670 4415 9663
4409 9624
TIME...MOT...LOC 0122Z 203DEG 47KT 4381 9655
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BP1 follow-up statement
797
WWUS53 KFSD 070134
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
834 PM CDT Mon May 6 2024
SDC099-070144-
/O.CAN.KFSD.TO.W.0015.000000T0000Z-240507T0200Z/
Minnehaha SD-
834 PM CDT Mon May 6 2024
...THE TORNADO WARNING FOR NORTHEASTERN MINNEHAHA COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning hasmoved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4409 9624 4389 9642 4392 9654 4406 9665
4415 9663
TIME...MOT...LOC 0134Z 203DEG 47KT 4396 9646
$$
MNC117-SDC101-070200-
/O.CON.KFSD.TO.W.0015.000000T0000Z-240507T0200Z/
Pipestone MN-Moody SD-
834 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL PIPESTONE AND NORTHEASTERN MOODY COUNTIES...
At 834 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Pipestone National Monument, or 7
miles west of Pipestone, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pipestone, Flandreau, Pipestone National Monument, and Flandreau
Santee Sioux Tribal Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4409 9624 4389 9642 4392 9654 4406 9665
4415 9663
TIME...MOT...LOC 0134Z 203DEG 47KT 4396 9646
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 6, 7:13 PM CDT, 1 hour 10 minutes earlier. Its key messages:
- Lines of showers and thunderstorms will move across the forecast area this evening. While an isolated stronger storm is still possible, the risk of severe weather appears to be decreasing.
- Periodic rain chances continue for much of the upcoming week into next weekend with the focus on Wednesday. Highs in the 60s to 70s are expected.
Area forecast discussion, May 6, 7:13 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 713 PM CDT Mon May 6 2024 .KEY MESSAGES... - Lines of showers and thunderstorms will move across the forecast area this evening. While an isolated stronger storm is still possible, the risk of severe weather appears to be decreasing. - Periodic rain chances continue for much of the upcoming week into next weekend with the focus on Wednesday. Highs in the 60s to 70s are expected. && .UPDATE... Issued at 713 PM CDT Mon May 6 2024 Still seeing isolated gusts over 40 mph as of 7 PM, but overall expect winds to be on a downward trend through this evening, and thus have allowed the Wind Advisory to expire. That said, with a fairly stout low level jet still over the area, cannot rule out isolated stronger gusts with the showers and thunderstorms moving across the area. While these isolated gusts may be marginally severe (60 MPH), instability across much of our forecast area seems to be lacking given general downtrend in storm intensity as the line of storms in eastern Nebraska moves northeast. Area of greatest concern at this point would seem to be portions of the Highway 20 corridor (Sioux City) and perhaps into Storm Lake. && .DISCUSSION... Issued at 250 PM CDT Mon May 6 2024 Rest of Afternoon and Evening: At a large scale, pronounced mid/upper low is evident on WV imagery across the northern Rockies with surface low deepening across western SD. A warm front is lifting through central NE with a narrow warm sector before a quickly approaching dryline/cold front is crashing eastward. These features will all lift east or northeast into the evening and overnight hours and provide for thunderstorm chances. Severe Storms: Forecast soundings show a ribbon of modest elevated instability lifting from roughly 850:800 mb around 1000 J/kg with higher values as you go south. Surface parcels would obtain closer to 50o J/kg if they can overcome a modest inversion, although current thinking is this may be tough given persistent cloud cover thus far. A robust and dynamic wind field through the entire atmospheric column is helping to drive deep layer shear of 40-50 kts however effective shear for elevated parcels looses a good chunk of the lower directional and speed shear. If a surface parcel can be realized, nearly 30 kts of 0-1 km shear exists with a well curved elongated low level hodograph. With the above stated, well forced dynamics should result in increasing coverage of storms through the 654second half of the afternoon with likely a rapid transition to linear mode. Damaging wind gusts up to 60-70 mph seems the most likely threat with a 50 to 55 kt LLJ at 850 mb. Even less organized convection may be able to tap into this higher momentum air, especially while the boundary layer remains mixed during the daylight hours. Hail would be a secondary risk although again, elevated parcels lack a better effective shear profile. Any tornado threat would be conditional on realizing surface parcels and at this time seems low but should be monitored given the low level wind field. Any more organized bowing segment that can orient from northwest to southeast would also need to be monitored with 0-3 km shear vectors out of the SW AOA 30 kts Heavy Rain: PWATs around 1.25, and near the top of climatology, should provide for a period of heavy rain with the passage of the line of thunderstorms but with a warm cloud layer generally less than 10 kft and the progressive nature of any thunderstorms, any flash flooding threat should remain isolated and probably confined to urban areas. QPF amounts near and east of I-29 are a bit either side of 1-1.5 inches with HREF PMM suggesting pockets of up to 2-2.5 inches, more likely across NW IA. Given saturated soils as of late, renewed issues with ponding of water and river rises will be the more likely impact. Synoptic Wind: Aforementioned deepening surface low to the west will continue to provide for Advisory level wind gusts (45 mph or higher) into the early evening before decreasing BL mixing should result in a decreasing trend closer to sunset. Tonight: After storms exit to our east toward the midnight hour, the remainder of the overnight looks fairly benign. Tuesday and Wednesday: Vorticity ribbons pivot off the filling upper low into midweek. This will bring occasional rain chances with Wednesday currently appearing to be the focus as the main lobe shifts east. With the main upper low overhead, Wednesday would be a timeframe to monitor for slow moving storms capable of locally heavy rain as well at least some potential for low topped funnels. Thursday through Sunday: Transition to upper level northwest flow on the backside of the upper level trough will bring seasonal temperatures for the second half of the week with perhaps a few low chances for a light shower. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 713 PM CDT Mon May 6 2024 Lines of showers and thunderstorms will rotate across the forecast area through this evening. The thunderstorms are expected to push east of the I-29 corridor by 03Z-05Z, and east of the Highway 71 corridor by 05Z-07Z, though an area of showers may linger across southwest Minnesota into the pre-dawn hours of Tuesday. MVFR ceilings and MVFR-locally IFR visibility are expected with the showers and thunderstorms, becoming predominantly VFR behind the lingering showers. Additional stratocu will spread over the region from the northwest on Tuesday. While this is currently expected to be VFR, a brief period of MVFR ceilings is possible. Spotty light showers or an isolated thunderstorm is possible Tuesday afternoon, but chances are too low to include in the TAF at this time. The strongest of the southeasterly gusty winds should diminish with sunset, though occasional gusts over 30kt are still possible this evening. Speeds diminish further as a trough axis slides east behind the showers tonight. Southwest to west winds behind the trough will again increase after daybreak Tuesday with gusts 25-30kt common in most areas, perhaps up to 35kt near/west of the James River Valley. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE... DISCUSSION...Kalin AVIATION...JH
Hazardous weather outlook, May 6, 2:05 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 205 PM CDT Mon May 6 2024 IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-054>056-071915- Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Beadle-Kingsbury-Brookings-Miner-Lake-Moody- 205 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms will increase in coverage by late afternoon into the evening hours. These storms are expected to form into a line as they move eastward toward the I-29 corridor by early to mid evening. Damaging wind gusts to around 60 mph are expected to be the primary threat with a secondary risk of hail up to the size of quarters. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered showers and thunderstorms are possible Wednesday. Some of these storms may contain small hail, along with a potential for weak funnels. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any severe weather reports are appreciated. IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ050-052-053-057>071- 071915- Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 205 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms will increase in coverage by late afternoon into the evening hours. These storms are expected to form into a line as they move eastward toward the I-29 corridor by early to mid evening. Damaging wind gusts up to 70 mph are expected to be the primary threat with a secondary risk of hail up to the size of quarters. While not likely, a tornado cannot be ruled out. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered showers and thunderstorms are possible Wednesday. Some of these storms may contain small hail, along with a potential for weak funnels. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any severe weather reports are appreciated.
In the hours before
Local storm report, May 6, 2:27 PM CDT, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
227 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM Non-Tstm Wnd Gst 2 NNW Huron 44.39N 98.23W
05/06/2024 M51 MPH Beadle SD ASOS
ASOS station KHON Huron Regional Airport.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:48 PM CDT | Tornado Warning | FSD | Lincoln, Minnehaha | 27 min |
| May 6, 8:10 PM CDT | Tornado Warning | FSD | Minnehaha | 35 min |
| May 6, 8:20 PM CDT | Tornado Warning | FSD | Brookings, Lake, Moody | 25 min |
| May 6, 8:42 PM CDT | Tornado Warning | FSD | Brookings, Moody | 33 min |
| May 7, 10:11 AM CDT | Wind Advisory | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory, Jerauld | 9 hr |
| May 6, 8:34 PM CDT | Tornado Warning | FSD | Murray, Pipestone, Rock | 26 min |
| May 6, 8:50 PM CDT | Tornado Warning | FSD | Murray, Nobles, Pipestone, Rock | 25 min |
| May 6, 8:57 PM CDT | Tornado Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 18 min |
Nearby
Tornado Warnings in South Dakota, 2024Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.